Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 196, NWS Aberdeen, SD

August 31, 2002Edmunds County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 31, 2002, 9:41 PM CDT for Edmunds County, South Dakota. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 31, 2002, 9:41 PM CDT (02:41 UTC)
Expired
Aug 31, 2002, 10:15 PM CDT
In force
34 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Edmunds County, SD

The radar

The Aberdeen radar (KABR), 69 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 31, 9:51 PM CDTHail 0.75Loyalton, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 31, 6:20 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.7 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2002-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3369 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2002-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3369 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1554 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

261 
WUUS53 KABR 010241
SVRABR
SDC045-010315-
/NEW.KABR.SV.W.0298.010241-010315/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
941 PM CDT SAT AUG 31 2002

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EDMUNDS COUNTY IN NORTH CENTRAL SOUTH DAKOTA

* UNTIL 1015 PM CDT

* AT 941 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES SOUTH OF LOYALTON...OR ABOUT 17 MILES
  NORTHWEST OF FAULKTON...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL EDMUNDS COUNTY THROUGH 1000 PM CDT

THIS IS A DANGEROUS STORM. TAKE SHELTER NOW

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND.
GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4526 9946 4527 9915 4526 9892 4540 9922
          4536 9940

HINTZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 3:35 PM CDT, 6 hours 6 minutes earlier.

Area forecast discussion, Aug 31, 3:35 PM CDT, 6 hours 6 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN
NATIONAL WEATHER SERVICE ABERDEEN SD
335 PM CDT SAT AUG 31 2002

MAIN FORECAST ISSUE IS THUNDERSTORM CHANCES FOR TONIGHT INTO SUNDAY
MORNING.  ETA/AVN/UKMET IN GOOD AGREEMENT WITH TIMING ISSUES OF
SURFACE BOUNDARY COMING THROUGH AND UPPER LEVEL FEATURES.  MODEL
INITIALIZATIONS NOT IN TERRIBLE DISAGREEMENT ALTHOUGH ETA 700 HPA
THERMAL FIELD SEEMS TO HAVE A BETTER HANDLE.  HAVE TRENDED TOWARD
THE ETA FOR THIS FORECAST.

19Z SURFACE ANALYSIS CONTINUES TO SHOW DRYLINE FEATURE EXTENDING
FROM SOUTH CENTRAL NORTH DAKOTA INTO SOUTHWEST SOUTH DAKOTA.
RADAR DATA AND SATELLITE IMAGERY HAS DEPICTED SOME MAINLY MID LEVEL
CLOUDS DEVELOPING IN THIS AREA BUT CAP STRENGTH HAS PREVENTED ANY
GOOD VERTICAL DEVELOPMENT UP TO THIS POINT.  WITH STRONG SURFACE
HEATING THROUGHOUT AFTERNOON...RUC SOUNDINGS INDICATING CONVECTIVE
INHIBITION HAS WEAKENED ACROSS WESTERN CWA.  HOWEVER...DEW POINTS
DEPRESSIONS IN THE LOW AND MID LEVELS REMAIN FAIRLY HIGH ACROSS
WESTERN CWA AND LOW LEVEL CONVERGENCE ALSO WEAK.  STILL FEEL THAT
THERE IS POSSIBILITY OF ISOLATED TSRA DEVELOPING IN NEXT FEW HOURS
IN WESTERN CWA.

MOST OF CONCERN WILL BE LATER IN THE EVENING HOURS AS UPPER LEVEL
DISTURBANCE OVER CENTRAL MONTANA APPROACHES DAKOTAS.  MODELS
IN GOOD AGREEMENT IN TAKING ASSOCIATED LOW LEVEL TROUGH AXIS TO
CENTRAL SOUTH DAKOTA BY 06Z.  AXIS OF FRONTOGENETIC FORCING AND
STRENGTHENING LOW LEVEL FLOW/WAA DOWNSTREAM OF TROUGH AXIS SHOULD
AID IN BETTER THUNDERSTORM COVERAGE BY LATE THIS EVENING...MAINLY
ACROSS NORTH CENTRAL AND EASTERN CWA WHERE LOW LEVEL MOIST TONGUE
WILL DEVELOP.  WEAK MID AND UPPER LEVEL JET STREAK ALSO WILL PULL
OUT INTO THE NORTHERN PLAINS TONIGHT IN ADVANCE OF THIS WAVE...WITH
BEST UPPER DIVERGENCE ALSO SETTING UP ACROSS EASTERN CWA.  PWATS
ACROSS THE EAST WILL BE IN THE 1.3 TO 1.5 INCH RANGE...BUT WILL NOT
INCLUDE HEAVY RAIN MENTION WITH THE HOPE THAT PROGRESSIVE NATURE OF
THIS WAVE WILL CUT OFF HEAVY RAIN POTENTIAL.  A FEW SEVERE STORMS
ARE POSSIBLE GIVEN VERY STEEP MID LEVEL LAPSE RATES BASED ABOVE LLJ
AND SUFFICIENT DEEP LAYER SHEAR WITH APPROACHING SPEED MAX.  GIVEN
THIS...WILL KEEP HIGHEST CHANCE POPS IN NORTH CENTRAL AND EASTERN
CWA...WITH 30 POPS ACROSS SOUTHWEST CWA WHICH WILL NOT EXPERIENCE
MOISTURE/WAA ADVECTION WITH LLJ TO A GREAT EXTENT.

SUNDAY SHOULD FEATURE LINGERING -TSRA ACROSS FAR EAST BEFORE ENTIRE
CWA BECOMES MOSTLY SUNNY AS SHORT WAVE EXITS REGION.  DEW POINTS
SHOULD ALSO BE SIGNIFICANTLY LOWER.  MODELS HAVE TRENDED TO A MORE
AMPLIFIED SOLUTION WITH NEXT SHORT WAVE MOVING ACROSS SOUTH CENTRAL
CANADA.  ETA/UKMET MORE AMPLIFIED THAN AVN SOLUTION AND WILL LEAN
TOWARD ETA/UKMET GIVEN STRENGTH OF EASTERN PACIFIC JET STREAK.  MORE
AMPLIFIED SOLUTION WILL ALLOW FOR SOME MODEST LOW LEVEL MOISTURE
ADVECTION LATE SUNDAY NIGHT ACROSS EASTERN CWA...AND WITH ASSOCIATED
SURFACE TROUGH PASSAGE WILL INCLUDE SLIGHT MENTION.  MONDAY AND
TUESDAY LOOK TO BE DRY WITH UPPER RIDGING SETTING INTO AREA.

.EXTENDED DISCUSSION...
MDLS IN GOOD AGREEMENT IN THE WED-SAT PERIOD WITH DEVELOPING A LARGE
50H LOW/TROUGH ACROSS THE WESTERN UNITED STATES AND A 50H RIDGE
ACROSS THE EASTERN UNITED STATES BY THE END OF THE WEEK. THIS WILL
BE A GOOD SETUP FOR ABOVE NORMAL TEMPS ACROSS THE ABR CWA FOR THE
WED-FRI PERIOD. THE EXTENDED AVN SHOWS A SIGNIFICANT PIECE OF S/W
ENERGY KICKING NE ACROSS THE UPPER MIDWEST ALONG WITH A SFC COLD
FRONT MOVING THROUGH FRI AND FRI NIGHT. THIS LOOKS LIKE THE BEST CHC
FOR TSRAS OVER THE ABR CWA. SAT SHOULD BE MUCH COOLER ACROSS THE CWA
AS COOL CANADIAN AIR BUILDS IN. WENT HIGHER THAN THE MEX TEMPS
THROUGH THE FORECAST...ESPECIALLY ON FRI BEFORE THE FRONT COMES
THROUGH.

.ABR...NONE.

MARSILI/MOHR

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 7:49 PM CDTSevere Thunderstorm WarningABRFaulk41 min
Aug 31, 8:29 PM CDTSevere Thunderstorm WarningABRFaulk, Potter46 min
Aug 31, 9:13 PM CDTSevere Thunderstorm WarningABRFaulk, Potter32 min
Aug 31, 9:45 PM CDTSevere Thunderstorm WarningABRFaulk30 min
Aug 31, 10:40 PM CDTSevere Thunderstorm WarningABRMcPherson20 min
Aug 31, 11:49 PM CDTSevere Thunderstorm WarningABRBrown, McPherson26 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.